Thunderstorm Wind, San Bernardino
- When
- January 2, 12:45 PM PST
- Where
- San Bernardino County, 6 mi NW of Forest Falls
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.150, -116.983
High winds from a thunderstorm caused trees and rocks to come down along areas of highway 38 near Angelus Oaks.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
High winds from a thunderstorm caused trees and rocks to come down along areas of highway 38 near Angelus Oaks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 2, 9:30 AM PST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 AM PST MON JAN 2 2006 .SYNOPSIS...A PACIFIC STORM WILL MOVE OVER SOUTHERN CALIFORNIA WITH HEAVY RAIN AT TIMES...STRONG GUSTY WINDS AND A SLIGHT CHANCE OF THUNDERSTORMS TODAY. THE STORM WILL EXIT THE AREA LATE TONIGHT. HIGH PRESSURE ALOFT AND WEAK OFFSHORE FLOW WILL BRING FAIR WEATHER WITH WARMER DAYS MOST OF THE REST OF THIS WEEK. COOLER WITH MORE CLOUDS NEXT WEEKEND AS THE HIGH WEAKENS. HIGH SURF WILL IMPACT THE COAST MOST OF THIS WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... LIGHT TO MODERATE RAIN OVER AND W OF THE MOUNTAINS THIS MORNING IN THE WARM SECTOR. THE 12Z NKX SOUNDING WAS VERY MOIST BELOW 6000 FT WITH STRONG SW WINDS ALOFT. STRONG ONSHORE GRADIENTS TO THE NE WITH ABOUT 11 MB SAN-TPH. THERE WERE LOCAL STRONG GUSTY WINDS...MAINLY IN SDB MOUNTAIN AND DESERTS. THE COLD FRONT WILL MOVE IN FROM THE NW LATE THIS MORNING AND SPREAD INTO SAN COUNTY DURING THE AFTERNOON WITH 2-4 HOUR PERIOD OF MODERATE TO HEAVY RAIN. THE WINDS WILL ALSO INCREASE AS THE FRONT MOVES THROUGH. RAINFALL TOTALS EXPECTED TO BE NEAR 1 INCH COASTAL AREAS...2 INCHES INLAND AND 3-6 INCHES ON SW FACING MOUNTAINS SLOPES. GENERALLY MORE RAIN IN THE NRN AREAS AND LESS IN THE S. THERE COULD BE NEAR AN INCH OF RAIN IN THE HIGH DESERTS AND LESS THAN 1/2 INCH IN THE SRN DESERTS. THE LARGEST RAINFALL TOTALS WILL BE ON THE SW FACING SLOPES OF THE SBD MOUNTAINS. THERE WILL ALSO BE A SMALL CHANCE OF THUNDERSTORMS AS COLDER AIR ALOFT MOVES IN THIS AFTERNOON. SHOWERS WILL CONTINUE THROUGH THE EVENING BUT SHOULD BE JUST ABOUT OVER BY 06Z. CURRENT FLASH FLOOD WATCH AND WIND WARNINGS/ADVISORIES LOOK OK. PARTLY CLOUDY TUE FROM RESIDUAL MOISTURE BUT A LITTLE WARMER WITH MORE SUNSHINE AND INCREASING HEIGHTS. HIGH PRESSURE ALOFT AND OFFSHORE FLOW WILL BRING WARMER DAYS WED AND AND MORE SO ON THU...ESPECIALLY W OF THE MOUNTAINS. MAY NEED LOCAL WIND ADVISORIES THU MORNING FOR WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES. LONGER RANGE PROGS CONTINUE THE HIGH ALOFT AND OFFSHORE FLOW FRI WHICH SHOULD BE THE WARMEST DAY THIS WEEK. A TROUGH MOVES PAST TO THE N THIS WEEKEND BRINGING ONSHORE FLOW FOR COOLER DAYS AND A RETURN OF THE MARINE LAYER. && .AVIATION... MOSTLY MVFR WITH LOCAL IFR CONDITIONS EXPECTED THROUGH THIS EVENING AHEAD OF A COLD FRONT APPROACHING FROM THE WEST. COLD FRONT WAS JUST PASSING POINT CONCEPTION AT 16Z AND SHOULD MOVE ONTO THE COAST OF ORANGE COUNTY DURING THE MID AFTERNOON AND INTO THE KSAN AREA BY SUNSET. HIGHER TERRAIN SHOULD REMAIN OBSCURED IN CLOUDS AND PRECIPITATION THROUGH THE DAY. GUSTY SOUTH WINDS AHEAD OF THE FRONT SHOULD BECOMING SOUTHWEST BEHIND THE FRONT WITH WINDS DIMINISHING DURING THE EVENING. LINGERING MOISTURE SHOULD KEEP MVFR CEILINGS AND VISIBILITIES WITH LOCAL IFR CONDITIONS OVER THE AREA TONIGHT. MVFR TO VFR CONDITIONS ARE EXPECTED DURING THE DAY ON TUESDAY AS THE MOISTURE BEGINS TO DIMINISH. && .MARINE... CDIP BUOYS OVER THE INNER WATERS ARE NOT SHOWING MUCH RISE IN SWELL HEIGHTS...YET...BUT THE SAN CLEMENTE BASIN BUOY DOES SHOW SOME INCREASE. GUIDANCE STILL SUGGESTS THE GREATEST BUILDUP WILL BE LATER THIS AFTERNOON AND TONIGHT SO HIGH SURF STILL LOOKS ON TRACK BUT MIGHT BE DELAYED A FEW HOURS. WIND GUSTS OVER THE COASTAL WATERS WILL BE GALE FORCE AT TIMES SO THE IDEA OF GALE WARNING THROUGH THIS AFTERNOON LOOKS GOOD. EXPECT THE STRONGEST WINDS TO OCCUR AT FRONTAL PASSAGE THEN DIMINISH BEHIND THE FRONT. HAZARDOUS SEA CONDITIONS FOR SMALL CRAFT WILL CONTINUE AFTER THE GALE WARNINGS END SO A SMALL CRAFT ADVISORY WILL REPLACE THE GALE WARNING...LATER THIS EVENING. COASTAL FLOOD WARNING APPEARS MINIMAL THIS MORNING BUT BETTER CHANCE OF OCCURRING DURING TIME OF HIGH TIDE ON TUESDAY. WILL KEEP WARNING IN PLACE. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR ALL AREAS EXCEPT THE LOWER DESERTS THROUGH THIS EVENING. SEE LAXFFASGX. HIGH WIND WARNING FOR THE NORTHERN MOUNTAINS AND WIND ADVISORY FOR ALL OTHER AREAS THROUGH 6 PM TODAY. SEE LAXNPWSGX. COASTAL FLOOD WARNING THROUGH 10 AM TUESDAY. HIGH SURF ADVISORY THROUGH WEDNESDAY MORNING. SEE LAXCFWSGX AND LAXSRFSGX. GALE WARNING FOR THE COASTAL WATERS TODAY. SEE LAXCWFSGX. MARINE WEATHER STATEMENT FOR DANGEROUS SEAS TODAY. SEE LAXMWSSGX. && PUBLIC...ATKIN AVIATION...HORTON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PST MON JAN 2 2006 CAZ042-043-048-050-055>058-060>062-PZZ750-775-030000- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 AM PST MON JAN 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. FOR ALL OF SOUTHWEST CALIFORNIA THROUGH TONIGHT...A STRONG PACIFIC STORM SYSTEM WILL MOVE THROUGH THE REGION AND BRING STRONG GUSTY WINDS AND HEAVY RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING. HEAVIEST RAINFALL IS EXPECTED ON COASTAL SLOPES. STRONG GUSTY WINDS WILL ALSO OCCUR. SEE LAXFFASGX...LAXNPWSGX...LAXSPSSGX... LAXSRFSGX AND LAXCFWSGX. AT THE COAST...LARGE WEST SWELL WILL BRING HIGH SURF AND STRONG RIP CURRENTS TO THE SAN DIEGO COUNTY COASTLINE. SEE LAXSRFSGX AND LAXCFWSGX FOR DETAILS. A HIGH SURF ADVISORY IS IN EFFECT FROM UNTIL 8 AM PST WEDNESDAY. SEE LAXSRFSGX AND LAXCFWSGX. LARGE SWELLS AND STRONG GUSTY WINDS WILL MAKE BOATING HAZARDOUS IN THE COASTAL WATERS OFF SAN DIEGO COUNTY TODAY. A FEW THUNDERSTORMS ARE ALSO POSSIBLE. SEE LAXCWFSGX AND LAXMWSSGX. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AT THE COAST...LARGE WEST SWELL WILL CONTINUE TO BRING HIGH SURF AND STRONG RIP CURRENTS AT TIMES FOR MOST OF THE WEEK. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MAXWELL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1143 AM PST MON JAN 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM NON-TSTM WND GST COSTA MESA 33.67N 117.91W
01/02/2006 0 MPH ORANGE CA TRAINED SPOTTER
STRONG WINDS ABOUT 35 MPH SUSTAINED WITH GUSTS TO 50 MPH.
TWO INCH TREE BRANCHES BROKEN BUT DID NO DAMAGE TO ANY
STRUCTURE. TWO PINE TREES DOWN ON GOLF COURSE NO SIZE WAS
SPECIFIED. STILL RAINING.
&&
SWASONThe Santa Ana Mts radar (KSOX), 71 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486808.